Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 764, NWS Norman, OK

August 9, 2017Alfalfa County, Grant County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Aug 9, 2017, 7:55 PM CDT for Alfalfa County, Grant County, Oklahoma. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2017, 7:55 PM CDT (00:55 UTC)
Expired
Aug 9, 2017, 8:30 PM CDT
In force
35 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Alfalfa County, OK, Grant County, OK

The radar

The Vance AFB radar (KVNX), 19 km from the middle of the area, began a volume at 00:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.9 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2017-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 809 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2017-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
809 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1832 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

490 
WUUS54 KOUN 100055
SVROUN
OKC003-053-100130-
/O.NEW.KOUN.SV.W.0764.170810T0055Z-170810T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
755 PM CDT WED AUG 9 2017

The National Weather Service in Norman has issued a

* Severe Thunderstorm Warning for...
  Northeastern Alfalfa County in northwestern Oklahoma...
  West central Grant County in northern Oklahoma...

* Until 830 PM CDT

* At 755 PM CDT, a severe thunderstorm was located near Amorita,
  moving southeast at 40 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Amorita, Byron, Great Salt Plains Lake and Driftwood. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3700 9823 3678 9794 3666 9815 3693 9844
      3700 9837
TIME...MOT...LOC 0055Z 310DEG 35KT 3693 9832 

HAIL...1.50IN
WIND...60MPH
 
$$

WR
1 follow-up statement
987 
WWUS54 KOUN 100120
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
820 PM CDT WED AUG 9 2017

OKC003-053-100130-
/O.CON.KOUN.SV.W.0764.000000T0000Z-170810T0130Z/
Alfalfa OK-Grant OK-
820 PM CDT WED AUG 9 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR NORTHEASTERN ALFALFA AND WEST CENTRAL GRANT COUNTIES...

At 819 PM CDT, a severe thunderstorm was located 4 miles north of
Great Salt Plains Lake, moving southeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Great Salt Plains Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3692 9820 3678 9794 3666 9815 3686 9834
TIME...MOT...LOC 0119Z 321DEG 26KT 3680 9820 

HAIL...1.00IN
WIND...60MPH
 
$$

WR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 6:34 PM CDT, 1 hour 21 minutes earlier.

Area forecast discussion, Aug 9, 6:34 PM CDT, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Norman OK
634 PM CDT Wed Aug 9 2017

.AVIATION...
0Z TAFs - Several rounds of scattered showers/storms are possible
across portions of the area during this TAF period with the
highest chances in northern Oklahoma. Chances are currently too
low at some sites for mention in TAF. Gusty winds and heavy rain
will be possible with the storms.

&&

.PREV DISCUSSION... /issued 347 PM CDT Wed Aug 9 2017/

DISCUSSION...
Thunderstorms persist over northern Oklahoma and will continue
into the early evening. This is the first of what may be at least
two waves of storms. HRRR suggests the possibility of another
round of storms moving into northwest Oklahoma this evening,
although other models aren't as aggressive with this. Then there
is a higher chance of storms in the morning hours with storms
moving in from Colorado and/or western Kansas. An even higher
chance of storms returns late tomorrow afternoon or tomorrow
evening as a storm complex is expected to develop in southern
Kansas or near the Oklahoma border and moving south/southeast
through the area with the highest precipitation chances northeast.
With the surface boundary lurking north of the area, west-
northwest flow aloft, and various shortwaves moving into the upper
Midwest and central Plains, it looks like we will be in a pattern
of multiple rounds of convection over the next few days with storm
complexes moving into Oklahoma from the north. It is still tricky
to determine specific geography too far in advance, but we do
appear to be in a wet pattern, especially by August standards.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  71  92  72  88 /  20  20  60  50
Hobart OK         73  96  74  94 /  20  20  40  30
Wichita Falls TX  73  97  76  98 /  10  10  20  20
Gage OK           69  92  68  85 /  40  30  70  30
Ponca City OK     71  88  70  85 /  40  30  70  40
Durant OK         72  92  75  93 /  10  10  20  40

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

09/25/25
Hazardous weather outlook, Aug 9, 7:48 PM CDT, 7 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
748 PM CDT Wed Aug 9 2017

OKZ004>048-050>052-TXZ083>090-110100-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
748 PM CDT Wed Aug 9 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western
north Texas.

.DAY ONE...Rest of Tonight...

.Heavy rain/flooding...
Showers and thunderstorms may produce locally heavy rainfall
and flooding tonight, mainly across northern Oklahoma.

.Thunderstorms...
Scattered thunderstorms will remain possible across portions of
northern and central Oklahoma tonight. A few of the storms, mainly
in northern Oklahoma, this evening could become strong to severe
with hail up to the size of half dollars and wind gusts to 60 mph
possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

.Heavy Rain/Flooding...
Thunderstorms may produce heavy rainfall across the area
Thursday through early next week. Several inches of rainfall
may occur across parts of Oklahoma which may result in flooding.

.Thunderstorms...
Thunderstorms will be possible each day. A few strong to severe
thunderstorms with damaging winds will be possible at times,
especially Thursday night across northern Oklahoma, but
widespread significant severe weather is not expected.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Aug 9, 3:40 PM CDT, 4 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
340 PM CDT WED AUG 9 2017

OKZ009-010-014-015-092115-
Woodward OK-Roger Mills OK-Dewey OK-Ellis OK-
340 PM CDT WED AUG 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Woodward...
northeastern Roger Mills...northwestern Dewey and southeastern Ellis
Counties Until 415 PM CDT...

AT 336 PM CDT, a strong thunderstorm was located near Harmon, moving
east at 25 MPH.

HAZARDS INCLUDE...
Wind gusts to 40 MPH...
Minor flooding in areas of poor drainage...

Locations impacted include...
Vici, Camargo and Harmon.

LAT...LON 3604 9970 3620 9965 3618 9923 3592 9931
TIME...MOT...LOC 2036Z 282DEG 20KT 3611 9957

WR
Special weather statement, Aug 9, 6:07 PM CDT, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
607 PM CDT WED AUG 9 2017

OKZ004-092330-
Harper OK-
607 PM CDT WED AUG 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Harper County Until
630 PM CDT...

AT 558 PM CDT, a strong thunderstorm was located 5 miles east of
Rosston, moving southeast at 35 MPH.

HAZARDS INCLUDE...
Wind gusts to 40 MPH...
Minor flooding in areas of poor drainage...

LAT...LON 3676 9945 3663 9980 3678 9998 3693 9987
TIME...MOT...LOC 2258Z 301DEG 28KT 3681 9984

WR
Special weather statement, Aug 9, 7:37 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
737 PM CDT WED AUG 9 2017

OKZ010-100100-
Woodward OK-
737 PM CDT WED AUG 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR west central Woodward County
Until 800 PM CDT...

AT 735 PM CDT, a strong thunderstorm was located 6 miles northwest of
Woodward, moving southeast at 25 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 40 MPH...
Minor flooding in areas of poor drainage...

Locations impacted include...
Woodward.

LAT...LON 3646 9920 3634 9935 3652 9956 3660 9949
      3660 9938
TIME...MOT...LOC 0035Z 308DEG 24KT 3651 9946

WR

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 7:37 PM CDTSpecial Weather StatementOUNWoodward23 min
Aug 9, 7:57 PM CDTSpecial Weather StatementOUNGrant33 min
Aug 9, 7:58 PM CDTSpecial Weather StatementOUNGrant32 min
Aug 9, 8:29 PM CDTSpecial Weather StatementOUNGrant31 min
Aug 9, 8:35 PM CDTSpecial Weather StatementOUNAlfalfa25 min
Aug 9, 9:03 PM CDTSpecial Weather StatementOUNGrant42 min
Aug 9, 9:06 PM CDTSevere Thunderstorm WarningOUNGarfield, Noble39 min
Aug 9, 9:08 PM CDTSevere Thunderstorm WarningOUNGarfield, Grant52 min
Aug 9, 9:49 PM CDTSpecial Weather StatementOUNGarfield26 min
Aug 9, 10:07 PM CDTSpecial Weather StatementOUNMajor23 min
Aug 9, 10:40 PM CDTSpecial Weather StatementOUNKingfisher35 min
Aug 9, 11:04 PM CDTSpecial Weather StatementOUNBlaine26 min
Aug 9, 11:25 PM CDTSpecial Weather StatementOUNBlaine35 min
Aug 9, 11:59 PM CDTSpecial Weather StatementOUNCanadian31 min
Aug 10, 2:29 AM CDTAreal Flood AdvisoryOUNCaddo, Canadian, Grady3 hr
Aug 10, 3:18 AM CDTAreal Flood AdvisoryOUNGrady3 hr
Aug 10, 3:31 AM CDTFlash Flood WarningOUNCaddo, Grady3 hr
Aug 10, 4:31 AM CDTAreal Flood AdvisoryOUNCarter, Garvin, Stephens3 hr
Aug 10, 1:15 PM CDTSpecial Weather StatementOUNHarper30 min
Aug 10, 1:44 PM CDTSpecial Weather StatementOUNHarper31 min
Aug 10, 2:17 PM CDTSpecial Weather StatementOUNHarper, Woods, Woodward28 min
Aug 10, 2:44 PM CDTSpecial Weather StatementOUNWoods31 min
Aug 10, 2:45 PM CDTSpecial Weather StatementOUNCaddo30 min
Aug 10, 2:58 PM CDTSevere Thunderstorm WarningOUNCaddo47 min
Aug 10, 3:15 PM CDTSpecial Weather StatementOUNMajor30 min
Aug 10, 3:26 PM CDTSevere Thunderstorm WarningOUNBlaine, Dewey, Major49 min
Aug 10, 3:29 PM CDTSpecial Weather StatementOUNKingfisher31 min
Aug 10, 3:55 PM CDTSpecial Weather StatementOUNGrady35 min
Aug 10, 3:56 PM CDTSpecial Weather StatementOUNCaddo34 min
Aug 10, 3:59 PM CDTSevere Thunderstorm WarningOUNBlaine, Dewey, Kingfisher, Major46 min
Aug 10, 4:03 PM CDTSevere Thunderstorm WarningOUNCaddo, Grady42 min
Aug 10, 4:11 PM CDTSpecial Weather StatementOUNGarfield34 min
Aug 10, 4:19 PM CDTSpecial Weather StatementOUNComanche26 min
Aug 10, 4:27 PM CDTSevere Thunderstorm WarningOUNGarfield48 min
Aug 10, 4:34 PM CDTSevere Thunderstorm WarningOUNBlaine, Canadian, Kingfisher41 min
Aug 10, 4:46 PM CDTSpecial Weather StatementOUNComanche29 min
Aug 10, 4:58 PM CDTSevere Thunderstorm WarningOUNComanche, Grady, Stephens47 min
Aug 10, 5:11 PM CDTSevere Thunderstorm WarningOUNCanadian, Kingfisher, Logan, Oklahoma49 min
Aug 10, 5:29 PM CDTSevere Thunderstorm WarningOUNStephens46 min
Aug 10, 5:49 PM CDTSpecial Weather StatementOUNJefferson26 min
Aug 10, 5:50 PM CDTSevere Thunderstorm WarningOUNCanadian, Grady, McClain40 min
Aug 10, 6:04 PM CDTSpecial Weather StatementOUNOklahoma26 min
Aug 10, 6:04 PM CDTSevere Thunderstorm WarningOUNCotton, Jefferson, Stephens41 min
Aug 10, 6:24 PM CDTSpecial Weather StatementOUNKay36 min
Aug 10, 6:31 PM CDTSevere Thunderstorm WarningOUNGrady, McClain44 min
Aug 10, 6:43 PM CDTSpecial Weather StatementOUNCleveland32 min
Aug 10, 6:53 PM CDTSevere Thunderstorm WarningOUNCotton, Jefferson52 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.